Oregon, 2014

Hail in Oregon, August 5, 2014

August 5, 2014 · NWS MFR · 1 event in 1 county or zone

Monsoonal moisture combined with surface heating to fuel thunderstorm development on this day. Some of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Monsoonal moisture combined with surface heating to fuel thunderstorm development on this day. Some of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 5, 1:50 PM PST, 5 hours earlier.

Area forecast discussion, Aug 5, 1:50 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT TUE AUG 5 2014

.DISCUSSION...A COMBINED RADAR AND SATELLITE IMAGE SHOWS THE
DEFORMATION BAND SOUTH OF THE FORECAST AREA AND HAS MOVES LITTLE ALL
MORNING. MEANWHILE MID AND HIGH CLOUD DESK FROM THIS MORNING HAS
NOW VANISHED ALLOWING THE SUN TO GET THROUGH AND ALLOW FOR DAYTIME
HEATING TO OCCUR. SOME CU IS STARTING TO BUILD UP ALONG THE CASCADES
AND WESTERN SISKIYOU COUNTY. A FEW CELLS ARE DEVELOPING JUST
NORTHEAST OF THE BEAVER COMPLEX AND ARE SLOWLY MOVING SOUTHWEST.
THIS WILL BEAR CLOSE WATCHING FOR POTENTIAL FOR LIGHTING AND GUSTY
OUTFLOW WINDS.

THE CLEARING AND DAYTIME HEATING ARE GOING TO HELP PRIME THE
ATMOSPHERE FOR SCATTERED THUNDERSTORMS TO FIRE UP INTO THIS EVENING.
THE MODELS SHOW THE GREATEST INSTABILITY SETTING UP OVER NORTHERN
CAL AND MAYBE AS FAR NORTH AS SOUTH LAKE AND KLAMATH COUNTIES. COULD
NOT RULE OUT ISOLATED STORMS IN THE NORTHERN PART OF THE FORECAST
AREA, BUT MID LEVEL DRYING IS EXPECTED TO MOVE IN WHICH SHOULD LIMIT
ACTIVITY.

STEERING WINDS ARE EXPECTED TO BE LIGHT AND FROM THE NORTHEAST,
THEREFORE EXPECT STORMS TO BE SLOW MOVERS AND DRIFT FROM NORTHEAST
TO SOUTHWEST. ALSO COULD NOT RULE OUT A FEW STORMS THAT COULD REACH
SEVERE LEVELS WITH FREQUENT LIGHTNING AND PRODUCING MODERATE TO
HEAVY RAIN WITH HAIL POSSIBLE. PWATS REMAIN HIGH THROUGH THIS
EVENING AND ARE AROUND OR JUST OVER AN INCH AND THE 12Z SOUNDING
THIS MORNING SHOWED 1.30 INCHES OF PWAT. SO THERE IS PLENTY OF JUICE
WITH WORK WITH. THE GOOD NEWS IS THAT SOME OF THE FIRE COMPLEXES
COULD GET WETTING RAINS IF THUNDERSTORMS DEVELOP OR MOVE OVERHEAD,
HOWEVER THIS COULD ALSO BRING THE POTENTIAL FOR FLASH FLOODING OVER
THE OLD AND NEW BURN SCARS. ALSO FREQUENT LIGHTING WILL BE A HAZARD
FOR CREWS WORKING THE FIRES.

STORMS WILL GRADUALLY WIND DOWN THIS EVENING WITH THE MAIN FOCUS OF
SHOWERS AND ISOLATED THUNDERSTORMS SHIFTING INTO MODOC...EASTERN
SISKIYOU AND SOUTHERN LAKE AND KLAMATH COUNTIES.

THE UPPER TROUGH WILL SLOWLY MOVE EAST WEDNESDAY AND MOST OF THE
ACTION SHOULD START TO SHIFT SOUTH AND EAST AS MID LEVEL DRYING
PUSHES IN FROM THE NORTH. IF ANY STORMS DEVELOP, THEY SHOULD BE
ISOLATED AND OVER THE HIGHER TERRAIN FROM THE SHASTA TRINITY
NORTHEAST TO MEDICINE BOW PEAK AND PARTS OF MODOC COUNTY.

THE UPPER TROUGH FINALLY KICKS EAST THURSDAY AND WEAK RIDGING BUILDS
IN. HOWEVER THE MODELS, IN PARTICULAR THE NAM SUGGEST ISOLATED
STORMS COULD DEVELOP ONCE AGAIN OVER THE HIGHER TERRAIN FROM THE
SHASTA TRINITY NORTHEAST TO MEDICINE BOW PEAK...PARTS OF MODOC AND
SOUTHERN KLAMATH AND LAKE COUNTIES. THE GFS AND EC DO NOT SHOW AS
MUCH INSTABILITY, BUT I'M NOT CONFIDENT ENOUGH TO REMOVE THEM.

ON FRIDAY A SHORTWAVE TROUGH WILL MOVE THROUGH THE AREA. THE MODELS
SHOW MOST OF THE INSTABILITY DEVELOPING EAST OF THE CASCADES, SO I
PUT IN A SLIGHT CHANCE OF STORMS THERE. HOWEVER WINDS COULD PICK UP
SOME IN THE AFTERNOON OVER THE HIGHER TERRAIN AND EAST OF THE
CASCADES. RELATIVE HUMIDITIES WILL BE HIGHER, BUT WINDS WILL BE OF
CONCERN FOR EXISTING FIRES. THE GFS IS STRONGER WITH THE FEATURE
WHILE THE EC IS WEAKER WHICH IF CORRECT COULD RESULT IN DRIER AND
LESS WINDY CONDITIONS.

THE EC AND GFS DIVERGE AFTER FRIDAY. THE EC SHOWS A WEAK TROUGH
DEVELOPING AND SETTING UP OFF THE CALIFORNIA COAST SATURDAY AND
REMAINING THERE THROUGH EARLY NEXT WEEK WITH A SOUTH TO SOUTHEAST
FLOW AND UPPER LEVEL DIVERGENCE BRINGING AN INCREASE IN
THUNDERSTORMS. IN CONTRAST THE GFS IS SLOWER TO KICK FRIDAY'S UPPER
TROUGH OUT AND ACTUALLY SHOWS AN UPPER LOW DEVELOPING IN SOUTHEAST
WASHINGTON STATE. BOTTOM LINE IS CONFIDENCE BEYOND FRIDAY IS LOW AND
THUS HAVE LEFT THE EXTENDED LARGELY UNCHANGED. -PETRUCELLI

&&

.AVIATION....AVIATION...FOR THE 05/18Z TAFS...
SCATTERED LOCALLY INTENSE SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING FROM THE CASCADES SOUTH OF LAKE OF THE
WOOD, ACROSS THE EAST SIDE, AND SOUTH OF THE SISKIYOUS. THESE
SHOWERS AND STORMS WILL CAUSE GUSTY OUTFLOW WINDS AS WELL AS LOCALLY
HEAVY RAIN THAT WILL RESULT IN ISOLATED IFR VISIBILITIES. THESE
STORMS WILL DRIFT SOUTHWARD THROUGH THE EARLY EVENING BEFORE
DISSIPATING. OTHERWISE VFR CONDITIONS WILL PREVAIL OUTSIDE OF SMOKE
AWAY FROM THE COAST. ALONG THE COAST A MIX OF MVFR AND IFR IS
EXPECTED BETWEEN 03Z AND 17Z. BTL

&&

.MARINE...UPDATED 830 AM PDT 5 AUG 2014...
A THERMAL TROUGH ALONG THE COAST AND HIGH PRESSURE OFFSHORE WILL
PRODUCE GUSTY NORTH WINDS AND STEEP SEAS BETWEEN 5 AND 60
NAUTICAL MILES SOUTH OF CAPE BLANCO THIS EVENING. THE THERMAL
TROUGH WILL STRENGTHEN SOME ON WEDNESDAY CAUSING WINDS TO INCREASE
AND SEAS TO BUILD FURTHER. THIS PATTERN WILL WEAKEN SLIGHTLY ON
THURSDAY BEFORE STRENGTHENING AGAIN FRIDAY INTO SATURDAY. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ623>625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     CAZ280>282-284-285.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM WEDNESDAY TO 11 PM PDT
     THURSDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM WEDNESDAY TO
     11 PM PDT THURSDAY FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM TO 11 PM PDT WEDNESDAY
     FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THURSDAY FOR
     PZZ376.
     HAZARDOUS SEAS WARNING FROM 2 PM WEDNESDAY TO 11 PM PDT THURSDAY
     FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THURSDAY
     FOR PZZ376.

In the hours before

Special weather statement, Aug 5, 4:12 PM PST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
512 PM PDT TUE AUG 5 2014

CAZ083-060100-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY CA-
512 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SISKIYOU COUNTY UNTIL 600
PM PDT...

AT 509 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOUR CORNERS SNOW PARK...OR 10 MILES EAST
OF TENNANT...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TROUT CREEK CAMPGROUND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4135 12164 4141 12196 4162 12178 4159 12166
TIME...MOT...LOC 0012Z 014DEG 6KT 4156 12174

MAS
Local storm report, Aug 5, 4:21 PM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
521 PM PDT TUE AUG 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     MALIN                   42.01N 121.40W
08/05/2014  E35 MPH          KLAMATH            OR   TRAINED SPOTTER

            AT 4:45 PM, SPOTTER REPORTS AN ESTIMATED
            35MPH WIND GUST OCCURRING AT 4:30 PM PDT.

&&

NWS MEDFORD OR
IRIS SYSTEM
Special weather statement, Aug 5, 4:28 PM PST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
528 PM PDT TUE AUG 5 2014

CAZ083>085-060115-
MODOC COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY
CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES CA-
528 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MODOC AND EASTERN
SISKIYOU COUNTIES UNTIL 615 PM PDT...

AT 525 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAVA BEDS NATIONAL MONUMENT...OR 39 MILES
SOUTHEAST OF KLAMATH FALLS...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TIONESTA...DOORKNOB SNOW PARK
AND MEDICINE LAKE CAMPGROUND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4144 12145 4159 12172 4179 12146 4172 12128
TIME...MOT...LOC 0028Z 017DEG 12KT 4169 12145

MAS
Special weather statement, Aug 5, 6:03 PM PST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
703 PM PDT TUE AUG 5 2014

ORZ029-060245-
KLAMATH BASIN OR-
703 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KLAMATH COUNTY UNTIL 745
PM PDT...

AT 701 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
KLAMATH FALLS...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALIZED FLOODING
IS POSSIBLE.

AREAS AFFECTED BY THIS STORM INCLUDE...MILLER ISLAND KLAMATH WILDLIFE
AREA AND MIDLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4200 12170 4209 12195 4227 12178 4223 12163
TIME...MOT...LOC 0202Z 024DEG 9KT 4219 12174

MAS
Local storm report, Aug 5, 6:06 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
706 PM PDT TUE AUG 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HEAVY RAIN       2 N ALTAMONT            42.23N 121.72W
08/05/2014  E0.50 INCH       KLAMATH            OR   TRAINED SPOTTER

            SPOTTER INDICATES HAIL A LITTLE LARGER THAN
            PEA-SIZE COVERING THE GROUND AND ALSO
            THUNDERSTORM WIND GUSTS ESTIMATED TO BE 40
            MPH.

&&

NWS MEDFORD OR
IRIS SYSTEM
Special weather statement, Aug 5, 6:12 PM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
712 PM PDT TUE AUG 5 2014

ORZ028-029-060300-
KLAMATH BASIN OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
712 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH COUNTY UNTIL 800
PM PDT...

AT 709 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLIER MEMORIAL STATE PARK...OR 25 MILES
SOUTHEAST OF CRATER LAKE...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...COLLIER MEMORIAL STATE PARK...
CHILOQUIN...WOOD RIVER WETLAND...HENZEL PARK AT AGENCY LAKE...ROCKY
POINT UPPER KLAMATH LAKE...MALONE SPRINGS AND EAGLE RIDGE KLAMATH
COUNTY PARK. THIS STORM WILL MOVE ACROSS HIGHWAY 97 BETWEEN MILE
MARKER 243 AND 256.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4232 12202 4251 12224 4269 12179 4262 12166
TIME...MOT...LOC 0211Z 048DEG 14KT 4261 12183

MAS

The radar

The Medford radar (KMAX), 70 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Klamath

When
August 5, 6:50 PM PST to 7:00 PM PST
Where
Klamath County, 2.91 mi WSW of West Klamath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.160, -121.870

Hail with diameters between 1/2 inch and 1.0 inch covered the ground to a depth of 1.0 inches. The hail duration was about 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530594.